Q: I take vitamin supplements. Can you tell me about the safety of the plastic capsules I ingest on a daily basis?
A: Many people are shocked by the idea that their pills may be coated in plastic. The plastic ingredients found in many capsules are called phthalates (pronounced THAL-ates). They help make a variety of plastics more durable and flexible
The concern is that some of these compounds act like estrogens and can throw hormones out of balance (endocrine disruption). Research published in Environmental Health Perspectives (March 2012) turned up 50 prescription-drug products that include a potentially toxic phthalate. They also found 26 dietary supplements with these compounds, including some forms of fish oil, garlic, magnesium, vitamin C, probiotics and enzymes.
As the scientists state, “The potential effects of human exposure to these phthalates through medications are unknown and warrant further investigation.” We have a link to this list on our website (www.PeoplesPharmacy.com).
The Food and Drug Administration does not require companies to disclose whether they use phthalates in their coatings because this is often considered a trade secret.
Q: I am 28 years old, and I have taken sertraline for five years to treat panic attacks. My doctor recently suggested I could stop taking sertraline because I’m doing so much better.
I tapered the dose down gradually for a month. Five days before stopping sertraline completely, I noticed strange electric-shock sensations in my lips and behind my ears. I feel my heartbeat in my head. Is this normal for someone going off sertraline? Should I continue with the plan, or do I need to take sertraline again?
A: Others have described electric-shock sensations, also called “brain zaps,” upon stopping sertraline (Zoloft) and similar antidepressants. Additional symptoms of withdrawal include dizziness, headaches, anxiety, nausea, tremor and lack of energy.
Please let your doctor know how you are feeling. You may need to taper your dose even more gradually.
Q: I take tramadol to help me manage pain. I frequently have to add naproxen or ibuprofen to ease the arthritis in my hips and knees.
I have been having trouble with constipation and suspect that the tramadol is contributing. Do you have any recommendations for dealing with this besides laxatives?
A: Constipation can be a complication of many medications, including tramadol, naproxen and other powerful pain relievers. It is also triggered by some antidepressants, blood pressure pills and drugs for osteoporosis.
Since changing medications could be challenging, you may want to try some alternate approaches such as magnesium supplements, sugarless gum, vitamin C, papaya extract or high-fiber foods such as flaxseed or hummus.
We are sending you our Guides to Digestive Disorders and Constipation with 10 tips to combat constipation and recipes for pumpkin-bran muffins and Power Pudding, a mixture of bran, prune juice and applesauce. Anyone who would like copies, please send $4 in check or money order with a long (No. 10), stamped (70 cents), self-addressed envelope to: Graedons’ People’s Pharmacy, No. GG-33, P.O. Box 52027, Durham, NC 27717-2027. They also can be downloaded for $2 each from our website: www.peoplespharmacy.com.
Joe and Teresa Graedon answer letters from readers via their website: www.PeoplesPharmacy.com. Their newest book is “Top Screwups Doctors Make and How to Avoid Them.”
About the Author
Credit: Miguel Martinez